Metaformin is a prescription drug used to treat type-2 diabetes.
Alcohol lowers blood sugar and when taken in large amounts can react with Metaformin to cause a condition called lactic acidosis, which is extremely dangerous and can be life threatening. Metaformin and alcohol in moderate amounts are usually no threat, but you should consult your health care practitioner before drinking at all if you are on this medication because other conditions may exacerbate the dangers of mixing the two substances.
People are often warned to avoid alcohol completely when they are taking Metaformin. This may be good advice, but only your doctor knows your own health situation in enough detail to make that determination. Consuming lots of alcohol on a regular basis is definitely contraindicated as is binge drinking, but most patients can have an occasional glass of wine with no ill effects.
If you have liver or kidney problems, heart problems, or are severely dehydrated, even small amounts of alcohol could be dangerous. An overdose of Metformin alone can also cause the onset of lactic acidosis, which is a build-up of excess lactic acid in the blood.
Metformin and alcohol, while usually safe in small amounts, can become more dangerous if you have certain other medical conditions or if you are taking certain medications. You doctor knows your medical history and can best advise you whether light drinking is okay or should be avoided altogether.
The symptoms of lactic acidosis include extreme sleepiness, weakness, slow heart rate, a feeling of cold, shortness of breath, muscle aches and pain, dizziness or light-headedness, stomach pain and fainting.
If you develop any of these conditions you should seek emergency medical help, even if the symptoms are relatively mild. Lactic acidosis can start slowly and build in intensity until the condition could threaten your life.
The medication should always be taken exactly as directed since an overdose can also cause a build-up of lactic acid. Always swallow medication whole. If you chew it you could defeat the time-release function and cause too much drug to be released into your system at one time.
If your doctor approves, Metaformin and alcohol are not necessarily proscribed. Most people taking the drug can have a glass of wine or two; even an occasional cocktail may present no danger. But never make the decision on your own without first consulting your physician. There are other medications you may be taking that can interact badly with the two compounds and cause problem. These include, but are not limited to, the following.